Minnesota, 2018

Blizzard in Minnesota, December 31, 2018

December 31, 2018 · NWS FGF · 6 events in 6 counties and zones

A cold front moved through the area on the 30th, bringing 1 to 5 inches of snow and a strong push of cold air behind it. This resulted in north winds of 30 to 50 mph and ground blizzard conditions by the early morning hours of the 31st, lasting through noon in the northern Red River Valley and through the late afternoon in the southern Red River Valley.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved through the area on the 30th, bringing 1 to 5 inches of snow and a strong push of cold air behind it. This resulted in north winds of 30 to 50 mph and ground blizzard conditions by the early morning hours of the 31st, lasting through noon in the northern Red River Valley and through the late afternoon in the southern Red River Valley. With the strong wind and below zero temperatures on the 31st, wind chill readings also dipped to 30 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 31, 4:24 AM CST, 3 minutes earlier.

Area forecast discussion, Dec 31, 4:24 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
424 AM CST Mon Dec 31 2018

.SHORT TERM...(Today and tonight)
Issued at 343 AM CST Mon Dec 31 2018

Blizzard conditions, along with accumulating snowfall, and
dangerously cold wind chills are the main impacts for the
today/tonight period.

Currently, an upper level shortwave trough is propagating over the
central Rockies and into the central Plains. The Canadian surface
low that was in place over the Dakotas today has dropped to our
south in response to surface pressure falls induced by the
approaching upper level wave. In the low's wake, a strong surface
high accompanied by an arctic airmass is pushing southward into
the northern Red River Valley. Strong pressure rises associated
with the approach of the high are driving strong 25-30 knot
sustained winds with gusts up to 35-40 knots through the Red
River Valley. Many locations through the northern Valley have
reported white-out/blizzard conditions with very low visibilities
on east-west roads in open country due to blowing snow. These
conditions are expected to continue through mid day today but will
likely be limited to the Red River Valley.

Further south, light to moderate snowfall continues along a mid
level baroclinic/deformation zone. Snowfall is expected to
continue across the far southern Red River Valley and west central
Minnesota through the mid morning hours. Snowfall accumulations of
3 to 5 inches are likely, with a few isolated locations possibly
receiving up to 6 inches.

As winds pick up in the southern Valley through the morning
blowing snow is expected to become more impactful since this area
has received more snowfall over the past 24 hours. Visibilities
down to 1/4 mile are expected in open country and may last into
the evening hours.

Additionally, clearing skies across south central Manitoba and
northeast North Dakota have allowed temperature to drop to -5 to
-10 F. This cold airmass is expected to continue southward today,
 and coupled with the strong winds will produce dangerous wind
 chill values down to -30 to -40 F for tonight and into New Years
 day.

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM CST Mon Dec 31 2018

A frigid New Year Day is in store with temps rising into the
negative single digits after a morning of 15 to 25 below zero with
an arctic high pressure airmass in place. 500mb flow will become
west to northwesterly and westerly SFC winds will scour out the cold
air with rising temps Tuesday night into Wednesday. Storm track
Thursday into the weekend appears to remain north of the forecast
area with only low chances for snow along the international border.
Will see temps above normal with highs in the 30 to 35 degree range
and lows in the teens and 20s from Thursday to Saturday. Sunday will
be a bit cooler as a cold front moves through with some low snow
chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1152 PM CST Sun Dec 30 2018

Improving conditions will spread into NE ND and NW MN Monday
morning as drier air moves in and ceilings go mostly VFR at
DVL/GFK/TVF by 12z. North winds gusting 25-30 kts, perhaps 35 kts
at GFK by 12z. Fargo area and into west central MN to see lower
vsbys in snow and blowing snow thru Monday morning as north winds
increase. All areas should be in VFR conditions by late afternoon
Monday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 PM CST this evening for
     NDZ028>030-038-039-049-052-053.

     Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
     for NDZ028>030-038-039-049-052-053.

     Wind Chill Advisory until noon CST Tuesday for NDZ006-014-015-
     024.

     Winter Weather Advisory until noon CST today for NDZ007-008-016-
     026-027-054.

     Wind Chill Advisory from noon today to noon CST Tuesday for
     NDZ007-008-016-026-027-054.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ002-
     003-022>024-027>032-040.

     Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
     for MNZ002-003-006-009-016-017-022>024-027>032-040.

     Winter Weather Advisory until noon CST today for MNZ001-004-007-
     013>015.

     Wind Chill Advisory from noon today to noon CST Tuesday for
     MNZ001-004-005-007-008-013>015.

&&

SHORT TERM...AM
LONG TERM...JK
AVIATION...Riddle
Hazardous weather outlook, Dec 30, 3:50 PM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
350 PM CST Sun Dec 30 2018

MNZ003-022>024-027>032-040-NDZ049-052-053-312200-
Clay-Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom-
Sargent-Richland-
350 PM CST Sun Dec 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Snow accumulations 3 to 6 inches are expected tonight through
Monday morning. Locally higher amounts can't be ruled out. Blowing
snow will develop around Midnight, and near blizzard conditions
will be possible. Dangerous wind chills will develop after
midnight tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow should end by midday Monday, however blowing snow may
continue to create near blizzard conditions through Monday
afternoon.

Dangerous wind chills will continue from Monday through midday
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Snowfall and blowing snow reports are appreciated.

MNZ001-002-004>009-013>017-NDZ006>008-014>016-024-026>030-038-039-
054-312200-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Western Walsh County-
350 PM CST Sun Dec 30 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow accumulations 1 to 2 inches will be possible through
this evening mainly along and north of Highway 2. After midnight
strong winds will create blowing snow and dangerous winds chills.
Near blizzard conditions will be possible, especially in open
country.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Blowing snow and near blizzard conditions may continue through
midday Monday.

Dangerous wind chills are expected Monday through midday Tuesday.

.SPOTTER INFORMATION STATEMENT...

Snowfall and blowing snow reports are appreciated.

In the hours before

Local storm report, Dec 30, 11:28 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1128 PM CST SUN DEC 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     SNOW             DEVILS LAKE             48.11N 98.87W
12/30/2018  E3.0 INCH        RAMSEY             ND   PUBLIC

            SINCE MIDNIGHT

1127 PM     SNOW             ARVILLA                 47.92N 97.49W
12/30/2018  E2.0 INCH        GRAND FORKS        ND   PUBLIC

            SINCE MIDNIGHT

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
December 31, 4:27 AM CST to 12:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
December 31, 4:27 AM CST to 12:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
December 31, 4:27 AM CST to 12:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 31, 4:27 AM CST to 12:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 31, 4:27 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
December 31, 4:27 AM CST to 6:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796990, 796992, 796993, 796994, 796997, 796998.